Tylenol to get health warnings on cap in U.S.
Overdose risks and growing lawsuits prompt change by Tylenol maker
Bottles of Tylenol sold in the U.S. will come with warning labels on the cap to alert people that the popular painkiller contains acetaminophen that can damage the liver when taken in excess.
Acetaminophen is a medicinal ingredient in more than 470 products, according to Health Canada's online database.
It's also found in more than 600 common over-the-counter and prescription products in the U.S., including brands like Nyquil cold formula, Excedrin pain tablets and Sudafed sinus pills.
The label change is prompted by the concern that people may not realize the risk of overdosing if they take more than one of these products at the same time, or even same day.
The new cap message will read: "Contains acetaminophen" and "Always read the label."
"At this time, the cap text messaging is being introduced on Tylenol bottles sold in the US market based upon a number of factors that are specific to the U.S. market, including the prevalence of simultaneous usage of multiple acetaminophen products by a significant portion of the U.S. adult population," Shelley Kohut, director of communications and public relations at Johnson & Johnson said in an email to CBC News.
"Our commitment is to continue to assess and evaluate the needs of Canadian consumers and to provide information and educate, as appropriate, to support the continued safe and effective use of our products."
Kohut said Tylenol meets Health Canada's 2009 labelling standard for acetaminophen.
The U.S. move comes as Johnson & Johnson faces more than 85 personal injury lawsuits in U.S. federal court that blame Tylenol for liver injuries and deaths. The U.S. Food and Drug Administration is also planning to curtail the use of some acetaminophen products.
Dr. David Juurlink, a drug safety researcher at Sunnybrook Health Sciences Centre in Toronto, said the U.S. change is sensible.
"Almost everyone has this in their medicine cabinet," Juurlink said in an interview. "It's a drug that if taken to excess can cause severe and sometimes fatal liver injury and I'm not sure how widely known that is."
In 2012, Dr. Rod Lim and his team at London Health Sciences Centre reported a case of the 22-day-old boy that they successfully treated in the emergency department at a community hospital after an accidental overdose of acetaminophen.
Identifying all products that contain acetaminophen is useful so parents don't mistakenly give more than one product containing the drug to their child at the same time, Lim said.
"People remember what they take for a single dose. They say, 'I take two tablets,'" Lim said. "The problem is they're used to taking it every four hours but they'll exceed the maximum daily dose within 16 hours. So it's confusing for consumers to think of what they can take and how often and not realize that they can't take it continuously for that day."
For example, taking two, 500-milligram tablets or capsules of acetaminophen every four hours from 8 a.m. to midnight for example adds up to five grams. The maximum dose for a day is 4 grams.
Acetaminophen overdoses occur when the liver is unable to detoxify high doses of the drug and liver failure results. If an overdose occurs, people can do well if they get to a hospital early, Juurlink said.
But Juurlink also fears that the warning changes might also spur deliberate overdoses, which he speculates make up the majority of severe liver injuries from Tylenol that come to medical attention.
In Canada, Tylenol's manufacturer, McNeil Consumer Healthcare, a division of Johnson & Johnson, recently introduced a website to give consumers information on the safe and responsible use of over-the-counter medicines, including products containing acetaminophen.
Gerry Harrington is director of public affairs for Consumer Health Products Canada, which represents manufacturers, marketers, and distributors of consumer health products including over-the-counter medications.
"There are significant differences between the Canadian and American experience with acetaminophen overdose, including a higher fatality rate and a greater incidence of narcotic combination products in the U.S.," Harrington said in an email. "For these reasons, I think it's too early to say whether such an initiative would be appropriate in Canada."
A spokeswoman for Health Canada said the department is aware of the labelling changes in the U.S. and is evaluating them as part of its continual surveillance of acetaminophen products.
Bottles of Extra Strength Tylenol in the U.S. will have the new label starting in October.
With files from The Associated Press, CBC's Amina Zafar and Jill English